Monensin Toxicity in Horses: What to Look For
Several cases of monensin toxicity in horses have been reported in the Southeastern U.S. over that last few months. Monensin is an ionophore antibiotic that is commonly added to livestock feeds such as poultry and cattle feeds. This is a safe feed additive for ruminants and poultry, but horses are very sensitive to monensin. Sometimes this additive can accidentally get mixed into equine feeds and the results can be deadly. A lethal dose for horses is only about 1 gram for an average size horse.
Symptoms of monensin toxicity include poor appetite, colic, diarrhea, intermittent sweating, stiffness, and muscle weakness that progress to an abnormal gait. Horses affected will also have increased heart and respiratory rates, low blood pressure, and increased urination. Horses that ingest large amounts at one time can die within a few hours of eating contaminated feeds. Monensin toxicity can cause damage to the heart that most often is permanent.
If you notice these symptoms in your horses, contact your local veterinarian immediately. Suspected feed sources should be immediately removed, and a sample collected to be sent to the Florida Department of Agriculture and Consumer Services Diagnostic Testing Lab for analysis. Positive diagnosis is only possible through feed analysis or post-mortem examination. There is no specific antidote for monensin toxicity, so prevention is key.
For more information about Monensin Toxicity, refer to Monensin and Lasalocid Toxicity in Horses by Dr. Amanda House, University of Florida College of Veterinary Medicine.